Hail, Howard
- When
- April 2, 5:51 AM EST
- Where
- Howard County, 1.26 mi ESE of Kokomo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.470, -86.110
A strong low pressure system generated a line of strong to severe thunderstorms that started in Illinois and moved across central Indiana. Multiple severe storms were embedded within the line and some of these produced tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A strong low pressure system generated a line of strong to severe thunderstorms that started in Illinois and moved across central Indiana. Multiple severe storms were embedded within the line and some of these produced tornadoes. Eleven tornadoes impacted central Indiana, ten of which occurred along an overall west-southwest to east-northeast area from north of Terre Haute to north of Muncie. Four of these events, from Hendricks County to Delaware County, were secondary tornadoes that tracked parallel to longer duration tornadoes. Three tornadoes combined to impact western and northern portions of the Indianapolis Metro area, including an EF2 in Hendricks County that caused the episode's only injury. In addition to the tornadoes widespread wind damage occurred with gusts over 80+ mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 2, 2:26 AM EST, 3 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 326 AM EDT Wed Apr 2 2025 .KEY MESSAGES... - Severe weather mainly this evening into the early overnight - Flood Watch this evening to Sunday with 4 rounds of moderate to heavy rain and total QPF potentially as high as 6-8 inches - Wind Advisory 8AM to 1AM with wind gusts to 50 mph expected - Widespread, significant river flooding expected late week into next week. && .SHORT TERM (Today and tonight)... Issued at 303 AM EDT Wed Apr 2 2025 SYNOPTIC OVERVIEW... An upper level low will move northeast into Minnesota into tonight. Southwest flow aloft will continue across central Indiana. A potent upper level jet will be northwest of the area, with the right entrance region influencing central Indiana. At the surface, low pressure will move into Wisconsin, first bringing a warm front through the area early today, followed by a cold front tonight. Strong southwest winds aloft will pump in very high moisture for this time of year, with integrated water vapor transport values as well as precipitable water values near climatological maxima for early April. Some showers and storms will accompany the warm front this morning, especially north. More widespread convection will develop ahead of the cold front and perhaps along it as well later this afternoon and tonight. NON-THUNDERSTORM WIND THREAT... Mixing after the warm frontal passage will tap into some of the stronger winds aloft today, especially this afternoon. Wind gusts near 50 mph are possible. Sustained winds over 30 mph are likely at times as well. Will continue the Wind Advisory. SEVERE WEATHER THREAT... Parameters this morning for convection with the warm front aren't that great, so do not expect severe storms with these. The wind fields will produce strong shear across the entire area this afternoon and evening. Even with cloud cover around, the strong southwest flow will bring in warmth and moisture, increasing the instability across central Indiana. The combination of strong shear and good instability will lead to the potential for severe storms this afternoon and tonight. All modes of severe weather are possible. Straight line winds from the convection of over 70 mph are possible given the strong wind fields in place. However, forecast soundings show a cap across the area for much of the afternoon. Convection will have a hard time initiating with this in place, until better forcing arrives and the cap erodes. This will likely keep any coverage of convection low for much of the afternoon hours. Widespread convection will move in, especially after 22-23Z and continue into the night. Multiple models are showing more than 1 line of convection, with some isolated convection ahead of/in- between the lines. The solo storms may be able to tap into the shear/instability and become supercellular and produce large hail as well as tornadoes if the storms form. Otherwise, damaging straight line winds will be likely with the lines of convection, with perhaps some meso-vorticies producing tornadoes within the lines. POSSIBLE SCENARIOS FOR SEVERE... 1) The afternoon remains pretty quiet with the cap in place. Next, better forcing from the larger system will create a stronger line impacting the northern forecast area. To the south, another line would form in the better parameter space, impacting the southern forecast area. The central forecast area could see strong to severe individual storms or, on the other hand, weaker storms with the other lines dominating. 2) The cap is weaker than forecast this afternoon and individual storms develop and become severe/potentially supercellular. Lines of severe convection would then follow this evening. HEAVY RAIN/FLOODING CONCERNS... As noted above, near climatological maximum moisture will be around for the storms to work with. Multiple lines of storms could lead to heavy rain amounts. At the moment, it appears that 1.5 to 2 inches of rain is possible through 12Z Thursday across the south, with 0.75 to 1.25 inches north. HREF Local Probability Matched Means for 24 QPF show the possibility of local amounts of over 3 inches south. Thus feel the Flood Watch begin time looks good given the above potential. && .LONG TERM (Thursday through Tuesday)... Issued at 326 AM EDT Wed Apr 2 2025 ...MULTIPLE ROUNDS OF HEAVY RAIN THROUGH SUNDAY MORNING... ...SIGNIFICANT FLOODING POSSIBLE... An active and exceptionally wet pattern will continue through the weekend as a frontal boundary becomes quasi-stationary across the Ohio Valley. A highly amplified upper level pattern across the country anchored by a deep trough over the Intermountain West and a strong ridge off the southeast US coast will place the Ohio Valley within a deep southwest flow that will draw a rich fetch of moisture from both the equatorial Pacific and the Gulf. The setup in tandem with a stagnant frontal boundary and sharp baroclinic zone that will further promote strong lift and convergence is one that is historically supportive of a prolonged risk for heavy rainfall and flooding for the Ohio Valley and central Indiana. After Wednesday night, several more rounds of rain are expected through Sunday, which could bring anywhere from 4 to almost 9 inches of rainfall during that timeframe, with highest amounts expected across the south, and thus the potential for significant flooding by the weekend. The glimmer of good news is that all of this rain is expected over 4 to 5 days instead of 1 or 2, but still a concerning amount for what will quickly become a saturated ground. Models continue to lack agreement on exactly where the swath of showers and storms will set up day to day for the latter part of the week, particularly how far north storms get Thursday and Friday. Confidence grows Friday night into Saturday with better agreement that the boundary and moisture surge will shift northward into Central Indiana. With this late week surge comes the higher concern for a flooding threat. Parts of our forecast area will likely have creeks and rivers overrunning their banks as well as roads flooded out. Before trying to travel, check for road closures and NEVER drive around barricades or into flood waters. Temperatures are expected to be above normal through Saturday. The stationary front will finally move off to the east sometime during the day Sunday, after which cooler, slightly below normal temperatures, will settle in for the remainder of the forecast period. && .AVIATION (06Z TAF Issuance)... Issued at 112 AM EDT Wed Apr 2 2025 Impacts: - Non-convective LLWS at most sites through about 12Z - Early TSRA at KLAF with -SHRA at KIND. Scattered convection this afternoon then widespread convection this evening - Southeast winds becoming strong southerly after warm front passage early this morning. Afternoon gusts near 40kt - MVFR and worse conditions possible at times and especially in thunderstorms Discussion: A low level jet will bring LLWS conditions for the first quarter of the period, then as mixing takes place behind a warm front some of those winds will mix down to the surface. Some convection mainly near KLAF with the warm front. Widespread convection developing around 22-24Z and persisting into the night. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM this morning to 1 AM EDT Thursday for INZ021-028>031-035>049-051>057-060>065-067>072. Flood Watch from this evening through Sunday morning for INZ037- 039>042-045>049-051>057-060>065-067>072. && SHORT TERM...50 LONG TERM...KF AVIATION...50
Hazardous Weather Outlook National Weather Service Indianapolis IN 405 AM EDT Wed Apr 2 2025 INZ021-028>031-035>049-051>057-060>065-067>072-030815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 405 AM EDT Wed Apr 2 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms will be around into mid afternoon, then numerous thunderstorms and heavy rain will develop late afternoon into tonight. Some storms may be severe. All severe hazards are possible, including damaging winds, large hail and tornadoes. The heavy rain may result in flash flooding. Outside of thunderstorms, windy conditions are expected, with gusts of 45 to 50 mph possible into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are possible at times Thursday into Saturday. Some severe storms cannot be ruled out through Friday, especially south of Interstate 70. Present indications are that damaging winds would be the primary severe threat. More rounds of heavy rain Thursday through Saturday night will lead to additional flooding or prolonging existing flooding. Significant river flooding is expected to develop late this week and into the weekend. Lightning is a threat from any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely on later today into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the first event began at 10:52 UTC.
51 thunderstorm wind, 11 tornado, 6 hail, 3 flash flood. Local standard time, as filed.
Three semi trucks overturned by thunderstorm wind gusts near the state line.
Structures damaged by thunderstorm wind gusts within Terre Haute.
This first tornado to impact central Indiana began in Illinois where it reached EF2 intensity and tracked nearly 45 miles before entering Vigo County, Indiana for the final portion of its track. The circulation tracked east-northeast to New Goshen Avenue, then curled right to an easterly direction taking it into the center of the New Goshen community where the greatest damage occurred. Damage along the east-northeasterly track consistent with EF0 intensity, to the northwest of the West New Goshen community, included downed trees, minor structure and/or roof damage and an collapsed old barn. Damage in New Goshen consistent with high end EF1 intensity included major damage to a large garage with full walls picked up and thrown over other structures, and near-total roof loss to many other structures in the community. The tornado weakened to EF0 intensity as it crossed US Highway 150 and lifted shortly after. The peak wind gusts during this final Indiana segment were 110 mph.
This second tornado to impact central Indiana began in a rural field just east of the Numa community. High end EF1 damage was caused to a home and two other buildings along West County Road 900 South where tree damage also occurred. Damage was scattered to the northeast, east, and southeast. The tornado continued northeast passing south of Coxville and then south of Catlin. Only tree damage occurred across these rural areas. The funnel was likely skipping for last few miles before lifting, which confined much of the damage to tree tops. Peak wind gusts were 105 mph.
A large oak tree was downed onto a power line by thunderstorm wind gusts.
A 70 mph thunderstorm wind gust was estimated at this location.
A 63 mph thunderstorm wind gust was measured at this location.
Trees and power lines downed by thunderstorm wind gusts with additional tree damage north towards Oaktown.
A 73 mph thunderstorm wind gust was measured at this location.
A 64 mph thunderstorm wind gust was measured at the CFJ AWOS.
A barn was blown 80 yards by thunderstorm wind gusts.
This third tornado to impact central Indiana tracked from rural areas southwest of Brownsburg through the southern portion of downtown Brownsburg and across Northfield Drive where the greatest damage occurred. Sporadic tree and roof damage occurred across southern portions of Brownsburg. The most significant damage was inflicted to several warehouses on Northfield Drive. One injury occurred at a warehouse where the wall caved in. Over 20 homes in the Branches neighborhood had roof and minor structure damage. The circulation tracked into Marion County where additional tree damage occurred in Eagle Creek Park just before the vortex lifted near Interstate Route 65. Peak wind gusts were 120 mph.
An 81 mph thunderstorm wind gust was measured at the 2R2 AWOS.
Two 70 mph thunderstorm wind gusts were measured at or near this location.
A 70 mph thunderstorm wind gust was estimated at this location.
A 65 mph thunderstorm wind gust was estimated at this location.
At least a dozen trees in the area downed by thunderstorm wind gusts.
A 60 mph thunderstorm wind gust was estimated at this location.
This fourth tornado to impact central Indiana was a secondary circulation that tracked north of the main tornado, from west of County Road 1000 East to west of Raceway Road. The tornado began west of County Road 1000 East where scouring occurred in a field, between Shoals Creek Road and County Road 700 North. The tornado then moved east, only bending a small utility pole before reaching the northwest corner of the Branches subdivision where several homes sustained roof and siding damage. The circulation then continued northeast, crossing County Road 750 North, destroying two older barns and a silo, which was only low EF-1 damage due to the age of these buildings. Debris was strewn to the northeast about a quarter mile with clear ground scouring and a debris field, with the tornado ending in this area. Peak wind gusts were 100 mph.
A 65 mph thunderstorm wind gust was measured at the IND ASOS.
A large tree was downed by thunderstorm wind gusts onto a street.
Power poles snapped by thunderstorm wind gusts along Lafayette Rd. One landed on a car. Semi flipped on its side nearby.
Fence attached to a home blown over by thunderstorm wind gusts along with a nearby large brick building having its roof partially blown off.
Traffic signal was blown down into the intersection at West 86th Street and Harcourt Road.
An 80 mph thunderstorm wind gust was measured at this location. Trees and tree branches downed.
At least 6 different locations where trees were downed onto homes by thunderstorm winds. Exact locations were not known.
This fifth tornado to impact central Indiana tracked to the east-northeast through mainly southeastern portions of the Carmel area, from near 116th Street and Pennsylvania Street to 146th Street and Community Drive. Trees to the south of an office building were uprooted and downed in a convergent manner toward the building. Damage to the office building was confined to the southwest corner and the entry way on the east side of the structure. Metal framing around windows on the southwest corner were pulled outward as was the large entry way frame and windows. The tornado continued to the northeast with numerous homes and apartment buildings sustaining roof and siding damage. Many trees were also uprooted or snapped along the path in a clearly convergent manner in areas where trees came down in groups. Damage was not consistent along the track, with breaks of up to one-third mile where very little if any damage occurred. Damage from the tornado ended about 800 feet south-southeast of the intersection of East 146th Street and Community Drive. Peak wind gusts were 105 mph.
Trees of unknown size downed by thunderstorm wind gusts.
Furniture blown, large limbs, and tree tops downed from thunderstorm winds.
An 87 mph thunderstorm wind gust was measured at this location.
Power lines downed by snapped tree limbs caused by thunderstorm wind gusts.
Multiple trees of unknown size downed by thunderstorm wind gusts.
This sixth tornado to impact central Indiana was the first of five tornadoes spawned within Madison County and Delaware County, and was also the first of three secondary tornadic circulations, over these two counties, to track parallel to and south of the main tornadic circulations. The tornado quickly formed along the northern end of the rear flank downdraft and moved rapidly in a north-northeasterly direction across southeastern portions of the Lapel Area. A farmhouse and several outbuilding sustained significant damage with debris strewn from west to northeast and deposited down wind for over a mile. Peak wind gusts were 125 mph.
A 68 mph thunderstorm wind gust was measured at this location.
This seventh tornado to impact central Indiana was the second of five tornadoes spawned within Madison County and Delaware County. This longer track tornado sliced across west-central and central Madison County, from a field just north of Fishersburg to near the community of Prosperity, about four miles north of Anderson. The circulation tracked to the northeast until after crossing the White River when it tracked in a north-northeasterly direction. At a farm north-northeast of Fishersburg several barns and a grain silo sustained damage, with an L-shaped poll barn destroyed. Wind from the circulation blew in a south-facing garage door, then lifted the roof which collapsed walls. Sporadic damage occurred along the remaining 10.5 miles of the vortex's path. Peak wind gusts were 110 mph.
A large amount of damage to both home and businesses was caused by thunderstorm wind gusts. Many nearby roads impassable due to the amount of storm debris.
An 80 mph thunderstorm wind gust was measured at this location. Numerous trees downed with the largest falling on Highland Court.
A 79 mph thunderstorm wind gust was measured at this location.
A tree of unknown size was downed by thunderstorm wind gusts.
This eighth tornado to impact central Indiana was the third of five tornadoes spawned within Madison County and Delaware County, and the second of three secondary tornadoes to track within these two counties, tracking over east-central Madison County and west-central Delaware County, to the south of the main tornado. This weaker circulation's damage was confined to mostly topped trees and superficial building damage, with overall sporadic damage indicating the circulation skipped along its track. Buildings ascertained mainly roofing or siding damage with less than 20 percent damage to structures. The tornado's damaged was masked to some degree by surrounding large area of strong and outflow winds. The tornado's peak wind gusts were 85 mph.
Utility poles downed by thunderstorm wind gusts.
This ninth tornado to impact central Indiana was the fourth of five tornadoes spawned within Madison County and Delaware County. This longer tornado tracked from far east-central Madison County to north-central Delaware County. The circulation's track exhibited an overall curled path from northeasterly to east-northeasterly, which then turned back north-northeastward over the final segment. Spawned near the Moonville community, the tornado caused significant damage to a two-story house and completely destroyed three old and weakly-anchored outbuildings, additionally a large old barn was shifted off its foundation and the northern half of roof was thrown well to the north-northeast. This tornado continued northeast with sporadic damage to numerous structures all the way up to just west of Eaton. Greatest damage occurred at a farm with a large grain operation on North Walnut Street near County Road 800 North, where more than two million dollars of damage was inflicted on various and numerous structures. The tornado's peak wind gusts were 125 mph.
Trees and power lines in the area downed by thunderstorm wind gusts.
Several windows in dormitories were blown out by thunderstorm wind gusts on the Ball State University campus.
A 70 mph thunderstorm wind gust was measured at the MIE ASOS.
This tenth tornado to impact central Indiana was the last of five tornadoes spawned within Madison County and Delaware County, and the last of three secondary tornadoes to track within these two counties, tracking to the south of the main tornado. The tornado tracked between the Anthony area and the Delaware County Airport, approaching the Shideier community before ending. Sporadic damage along the track indicates the circulation was not continually on the ground as the tornado was likely embedded within the parent storm's rear flank downdraft. The tornado was strongest at its onset where it destroyed a barn by collapsing its walls, and at the track's end where it completely destroyed a farm outbuilding. Peak wind gusts were 100 mph.
A tree was downed by thunderstorm wind gusts near Hindostan.
A personal weather station measured a 100 mph thunderstorm wind gust.
A home was damaged by thunderstorm wind gusts.
Minor roof damage to homes in Shoals caused by thunderstorm wind gusts.
Large tree limb downed by thunderstorm wind gusts onto a road.
Multiple trees downed by thunderstorm wind gusts.
A semi was overturned by thunderstorm wind gusts.
Tree downed by thunderstorm wind gusts onto State Road 9.
Damage to barns and outbuildings across the area caused by thunderstorm wind gusts.
Large tree uprooted by thunderstorm wind gusts.
Numerous reports of trees downed by thunderstorm wind gusts across the county with large volumes of debris in the road.
This eleventh and final tornado to impact central Indiana touched down very briefly in a rural area southeast of Heltonville, immediately northeast of the intersection of Indiana Route 446 and Mundell Church Road. Here, damage was caused to a pole barn with debris blown to the northwest: the south facing wall was the only wall left standing with damage from the barn to the west of the structure. Two 2x4s were also embedded into the ground facing to the west-northwest. As the barn's anchoring was under code, peak wind gusts were estimated at only 80 mph.
Several cars flooded to windshield level on southeastern Avenue with numerous other reports of cars stranded in water across Indianapolis.
Tree downed by thunderstorm wind gusts onto a road.
Power pole snapped by thunderstorm wind gusts.
A tree was uprooted by thunderstorm wind gusts.
One road was washed out with numerous other road closures. Roads remained closed for several days but the flash flooding threat only lasted a few hours.
Power lines downed by falling tree limbs due to damaging winds.
Numerous roads closed due to flash flooding across southeastern Indiana. Exact details were never known, but over 30 water rescues were performed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237579, 1237580, 1237581, 1237427, 1237428, 1248887, 1248888, 1237441, 1237444, 1237445, 1237531, 1237446, 1237450, 1237452, 1248889, 1237457, 1237453, 1237458, 1237460, 1237454, 1237455, 1248904, 1237461, 1237462, 1237459, 1237519, 1237524, 1237530, 1237518, 1248890, 1237520, 1237537, 1237528, 1237521, 1237539, 1237540, 1237544, 1248891, 1237542, 1248892, and more.